Hail, Douglas
- When
- June 15, 12:18 PM MST
- Where
- Douglas County, 2.14 mi SSW of Franktown
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -104.760
Severe weather again broke out across Northeast Colorado. Three tornadoes touched down in southwest Elbert County; the strongest was rated EF2.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe weather again broke out across Northeast Colorado. Three tornadoes touched down in southwest Elbert County; the strongest was rated EF2. In addition to the tornadoes, severe thunderstorms produced hail up to the size of golfballs. Damaging thunderstorm winds also downed a tree in Boulder. Other counties affected by severe thunderstorms included: Boulder, Douglas, Larimer, Lincoln and Sedgwick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 2:15 AM MST, 10 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 315 AM MDT MON JUN 15 2009 .SHORT TERM...ISOLATED CONVECTION HAS DEVELOPED OVER THE PAST SEVERAL HOURS OVER PORTIONS OF THE CWA AS ANOTHER WEAK IMPULSE RIDES ALONG THE 65KT JET STREAK ACROSS WESTERN CO. MEANWHILE...WEAK SURFACE BASED SURGES CONTINUE TO KEEP LOW LEVEL MOISTURE INTACT ALONG THE FRONT RANGE WITH DEWPOINTS HOLDING IN THE UPPER 40S AND LOWER 50S. WILL CONTINUE TO MENTION SOME PATCHY FOG WITH LOW T/TD SPREADS BUT HARD TO GET A GOOD GAUGE OF THE LOW LVL MSTR WITH QUITE A BIT OF MID-HIGHER DECK CLOUDS AROUND. EXPECT COVERAGE IS RATHER PATCHY AND CONFINED TO LOW LYING AREAS. WILL ALSO ADD LOW POPS FOR THE ONGOING CONVECTION WHICH PROBABLY WILL NOT COMPLETELY END. THE OVERALL SYNOPTIC PATTERN HAS NOT CHANGED WITH THE BROAD UPPER LEVEL TROF ACROSS MUCH OF THE WEST COAST AS IMPULSES CONTINUE RIDE THE BASE OF THE TROF AND THEN EJECT NORTHEAST INTO COLORADO. ANOTHER IMPULSE NOW OVER SRN CA WILL EJECT NORTHEAST INTO CO THIS AFTERNOON...AND HELP ENHANCE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN CO. FORECAST SOUNDINGS INDICATE CAPE VALUES 800-1500J/KG OVER THE FRONT RANGE AND UPWARDS OF 2000J/KG OVER THE FAR EASTERN PLAINS. CAPE VAULES ABOVE CAN BE REALIZED WITH MID-UPPER 70S FOR TEMPS AND DEWPOINTS IN THE MID 40S TO MID 50S. SO GIVEN ALL ABOVE...EXPECT SEVERE STORMS POSSIBLE AGAIN ANYWHERE ON THE NORTHEAST PLAINS...WITH PERHAPS THE STRONGEST STORMS EAST OF THE URBAN CORRIDOR AND ALONG THE PALMER DIVIDE WITH BETTER MOISTURE. MAIN IMPACT WILL BE LARGE HAIL AGAIN UP TO GOLF BALL SIZED AND DAMAGING WINDS. TORNADO THREAT AGAIN APPEARS LOWER...BUT CANT RULE THEM OUT GIVEN NUMEROUS BOUNDARIES LIKELY TO BE FLOATING AROUND. GIVEN THE TIMING OF TODAYS WAVE...EXPECT AN EARLY SHOW THIS AFTERNOON WITH A QUICK EXIT FROM WEST TO EAST LATER THIS AFTN/EVENING. .LONG TERM...NOT MANY CHANGES MADE TO FORECAST AS MODELS CONTINUE TO BE IN AGREEMENT WITH EACH OTHER AND CURRENT FORECAST. THE UPPER RIDGE BUILDS OVER THE STATE TUESDAY BRINGING WARMER AND DRIER AIR TUESDAY AND WEDNESDAY. EXPECTING MAX TEMPS IN THE 80S OVER THE PLAINS AND FRONT RANGE AND DEW POINTS IN THE 40S AND 50S. MODELS INDICATE THE AIRMASS WILL REMAIN SOMEWHAT UNSTABLE WITH CAPES UP TO 1500 J/KG TUESDAY AND WEDNESDAY BUT NOT MUCH MID AND LOW LEVEL MOISTURE TO WORK WITH. WILL ALSO SEE SOME WARMING ALOFT WHICH MAY CAP CONVECTION. FOR NOW TOO DIFFICULT TO DETERMINE IF ALL CONVECTION WILL BE CAPPED OR NOT. HAVE KEPT IN THE SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. THE UPPER LEVEL JET WILL BE OVER THE STATE WEDNESDAY EVENING WITH SURFACE HIGH PRESSURE OVER THE SOUTHWESTERN CORNER OF THE STATE AND LOW PRESSURE DEEPENING OVER THE EASTERN PLAINS. HAVE INCREASED WIND SPEEDS WEDNESDAY EVENING TO REFLECT THIS. AN UPPER LEVEL TROUGH MOVES ACROSS THE NORTHERN ROCKIES THURSDAY CAUSING THE FLOW ALOFT TO SHIFT WESTERLY. THIS SYSTEM WILL ALSO PUSH A WEAK COLD FRONT THROUGH NORTHEAST COLORADO. THE LATEST MODEL RUNS QUICKENED THE TIMING OF THIS FRONT AND HAVE INCREASED THE POPS OVER THE NORTHERN MOUNTAINS IN ACCORDANCE. THIS FRONT WILL INCREASE THE LOW LEVEL MOISTURE AND BRING SLIGHTLY COOLER TEMPERATURES. HIGHS WILL COOL OFF ABOUT 5-10 DEGREES BEHIND THE FRONT. THE RIDGE WILL THEN REBUILD OVER THE CENTRAL ROCKIES FRIDAY AND THROUGH NEXT WEEKEND. AGAIN MODELS SHOW MODEST AMOUNTS OF MOISTURE AND INSTABILITY. DUE TO THE WARM AIR ALOFT...EXPECT CONVECTION TO BE CAPPED...HOWEVER CANT RULE OUT A FEW STORMS THIS FAR OUT AND WILL KEEP SLIGHT CHANCE IN THE FORECAST. SUNDAY...MODELS ARE SHOWING ANOTHER UPPER TROUGH APPROACHING THE STATE. THIS WILL INCREASE THE AVAILABLE MOISTURE AND THEREFORE CHANCES FOR PRECIPITATION. HAVE INCREASED POPS SUNDAY FOR THIS REASON. HIGHS NEXT WEEKEND FOR THE FRONT RANGE AND NORTHEAST PLAINS WILL BE WELL INTO THE 80S WITH A FEW LOWER 90S POSSIBLE. && .AVIATION...FARILY LIGHT/VRBL SFC WIND FIELD EARLY THIS AM...THOUGH NOT THE NORMAL DIURNAL WIND FIELDS AS SEVERAL SURGES CONTINUE TO DISRUPT WINDS THIS AM. EXPECT AN EARLY START TO CONVECTION TODAY DUE TO TIMING OF NEXT WAVE AND THINKING IS THUNDERSTORM CHANCES HIGHEST FROM 18-23Z. STRONG WINDS/HAIL ARE THE MAIN THREATS TODAY WITH MVFR CIGS/VSBYS POSSIBLE WITH STORMS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. ENTREKIN/KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT MON JUN 15 2009 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT MON JUN 15 2009 ...SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE NORTHEAST PLAINS OF COLORADO THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE MOUNTAINS AND FOOTHILLS LATE THIS MORNING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THESE AREAS AND SPREAD OUT ONTO THE PLAINS EARLY THIS AFTERNOON. ANOTHER UPPER LEVEL WEATHER DISTURBANCE IS EXPECTED TO ENHANCE THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THERE IS ALSO A CONVERGENCE BOUNDARY STRETCHING FROM CENTRAL DOUGLAS ACROSS NORTHWESTERN ELBERT... THROUGH EASTERN ARAPAHOE AND EASTERN ADAMS ON INTO NORTHERN WASHINGTON COUNTIES. THIS COULD ALSO PROVIDE THE IMPETUS FOR THUNDERSTORM DEVELOPMENT. ALL OF THE NORTHEAST PLAINS HAVE A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...BUT THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE ABOVE MENTIONED CONVERGENCE LINE. THE STRONGEST STORMS MAY PRODUCE HAIL UP TO TWO INCHES IN DIAMETER ALONG WITH DAMAGING WINDS. LIKE YESTERDAY...THE OVERALL TORNADO THREAT IS LOW...BUT AN ISOLATED WEAK TORNADO IS STILL POSSIBLE... ESPECIALLY IN THE VICINITY OF THE CONVERGENCE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL DECREASE TUESDAY AND WEDNESDAY AS WARMER AND DRIER CONDITIONS ASSOCIATED WITH A HIGH PRESSURE RIDGE MOVE OVER THE STATE. BY THURSDAY...THUNDERSTORM CHANCES INCREASE AGAIN AS A LOW PRESSURE SYSTEM MOVES OUT OF THE PACIFIC NORTHWEST AND ACROSS COLORADO BRINGING WITH IT SLIGHTLY COOLER TEMPERATURES. WARMER AND DRIER CONDITIONS WILL RETURN FRIDAY AND FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM ACROSS THE NORTHEAST PLAINS. RJK
The Denver radar (KFTG), 52 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
14 hail, 3 tornado, 1 thunderstorm wind. Local standard time, as filed.
The tornado began 8 miles south-southwest of Elizabeth and produced minor damage to two homes. The tornado then moved southeast and intensified with EF1 and EF2 damage observed 9 miles south of Elizabeth, with substantial damage to a farm, trees, and snapped power poles. The tornado moved on a more southerly track for the next 2 miles with additional EF1 and EF2 damage 11 miles south of Elizabeth. The tornado leveled a 70-yr old barn and a nearby cinder-block shed was torn open. Major tree damage was also observed. The tornado then continued southward for another mile before lifting with some EF0 and EF1 damage 12 miles south of Elizabeth. Minor damage to another home was observed with several large trees uprooted.
Thunderstorm winds knocked a tree on to two vehicles in Boulder. One of the two drivers was injured when the tree smashed the windshield of her car.
A small tornado touched down. An airplane hanger was damaged and small plane flipped.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165647, 165646, 176436, 165648, 165656, 165654, 165655, 165653, 165660, 165666, 165657, 165658, 165664, 165659, 165661, 165662, 165663, 165685.